To the Editor. —
We read with interest the article by Johnson and Rapini in a recent issue of the Archives1 on transient primary hypothyroidism induced by iodine application in an elderly woman.In a study on screening for hypothyroidism in Hamburg, West Germany, in a series of 91509 neonates, the determination of thyrotropin levels was done by the radioimmunologic thyrotropin neonatal dry spot test (Becton Dickinson & Co, Mountain View, Calif). Calibration of standards was performed on the basis of the international World Health Organization reference preparation hTSH MRC 68/38 (National Institute for Biological Standards and Control, London, England).In this series, the following data were obtained from nine of the 5-day-old neonates.
Initially, thyrotropin values were elevated and serum thyroxine values decreased below the lower limit for neonates (<77 nmol/L). Thus, these cases fulfilled the criteria for connatal hypothyroidism.2,3
After the start of thyroxine therapy,
Clemens PC, Neumann RSJ. The Wolff-Chaikoff Effect: Hypothyroidism due to Iodine Application. Arch Dermatol. 1989;125(5):705. doi:10.1001/archderm.1989.01670170121022